From the backward Kolmogorov PDE on the Wasserstein space to propagation of chaos for McKean-Vlasov SDEs. (English. French summary) Zbl 1481.60105

Summary: This article is a continuation of our first work [“Well-posedness for some non-linear diffusion processes and related PDE on the Wasserstein space”, J. Math. Pures Appl. (to appear)]. We here establish some new quantitative estimates for propagation of chaos of non-linear stochastic differential equations in the sense of McKean-Vlasov. We obtain explicit error estimates, at the level of the trajectories, at the level of the semi-group and at the level of the densities, for the mean-field approximation by systems of interacting particles under mild regularity assumptions on the coefficients. A first order expansion for the difference between the densities of one particle and its mean-field limit is also established. Our analysis relies on the well-posedness of classical solutions to the backward Kolmogorov partial differential equations defined on the strip \([0,T]\times\mathbb{R}^d\times\mathcal{P}_2(\mathbb{R}^d)\), \(\mathcal{P}_2(\mathbb{R}^d)\) being the Wasserstein space, that is, the space of probability measures on \(\mathbb{R}^d\) with a finite second-order moment and also on the existence and uniqueness of a fundamental solution for the related parabolic linear operator here stated on \([0,T]\times\mathcal{P}_2(\mathbb{R}^d)\).


60H10 Stochastic ordinary differential equations (aspects of stochastic analysis)
93E03 Stochastic systems in control theory (general)
60H30 Applications of stochastic analysis (to PDEs, etc.)
35K40 Second-order parabolic systems
Full Text: DOI arXiv


[1] Briand, P.; Cardaliaguet, P.; Chaudru de Raynal, P.-É.; Hu, Y., Forward and backward stochastic differential equations with normal constraint in law (Mar 2019)
[2] Buckdahn, R.; Li, J.; Peng, S.; Rainer, C., Mean-field stochastic differential equations and associated pdes, Ann. Probab., 45, 2, 824-878 (2017) · Zbl 1402.60070
[3] Cardaliaguet, P., Notes on mean field games (2013) · Zbl 1314.91043
[4] Carmona, R.; Delarue, F., Probabilistic Theory of Mean Field Games with Applications I: Mean Field FBSDEs, Control, and Games, Probability Theory and Stochastic Modelling (2018), Springer International Publishing · Zbl 1422.91014
[5] Cardaliaguet, P.; Delarue, F.; Lasry, J.-M.; Lions, P.-L., The Master Equation and the Convergence Problem in Mean Field Games, AMS-201, vol. 381 (2019)
[6] Chaudru de Raynal, P.-E.; Frikha, N., Well-posedness for some non-linear diffusion processes and related PDE on the Wasserstein space (2018), forthcoming for J. Math. Pures Appl.
[7] Chaudru de Raynal, P. E., Strong well posedness of McKean-Vlasov stochastic differential equations with Hölder drift, Stoch. Process. Appl., 130, 1, 79-107 (2020) · Zbl 1471.60081
[8] Crisan, D.; McMurray, E., Smoothing properties of McKean-Vlasov SDEs, Probab. Theory Relat. Fields, 171, 1-2, 97-148 (apr 2017)
[9] Chassagneux, J.-F.; Szpruch, L.; Tse, A., Weak quantitative propagation of chaos via differential calculus on the space of measures (2019), Technical report
[10] Fournier, N.; Guillin, A., On the rate of convergence in Wasserstein distance of the empirical measure, Probab. Theory Relat. Fields, 162, 3, 707-738 (Aug 2015)
[11] Friedman, A., Partial Differential Equations of Parabolic Type (1964), Prentice-Hall · Zbl 0144.34903
[12] Funaki, T., A certain class of diffusion processes associated with nonlinear parabolic equations, Z. Wahrscheinlichkeitstheor. Verw. Geb., 67, 3, 331-348 (Oct 1984)
[13] Gärtner, J., On the McKean-Vlasov limit for interacting diffusions, Math. Nachr., 137, 1, 197-248 (1988) · Zbl 0678.60100
[14] Holding, T., Propagation of chaos for Hölder continuous interaction kernels via Glivenko-Cantelli (2016), Technical report
[15] Hammersley, W. R.P.; Siska, D.; Szpruch, L., McKean-Vlasov SDEs under measure dependent Lyapunov conditions, Ann. Inst. Henri Poincaré Probab. Stat., 57, 2, 1032-1057 (2021) · Zbl 07374692
[16] Jourdain, B.; Méléard, S., Propagation of chaos and fluctuations for a moderate model with smooth initial data, Ann. Inst. Henri Poincaré Probab. Stat., 34, 6, 727-766 (1998) · Zbl 0921.60053
[17] Jourdain, B., Diffusions with a nonlinear irregular drift coefficient and probabilistic interpretation of generalized Burgers’ equations, ESAIM Probab. Stat., 1, 339-355 (1997) · Zbl 0929.60062
[18] Jabin, P.-E.; Wang, Z., Quantitative estimates of propagation of chaos for stochastic systems with \(W^{- 1 , \infty}\) kernels, Invent. Math., 214, 1, 523-591 (2018) · Zbl 1402.35208
[19] Kac, M., Foundations of kinetic theory, (Proceedings of the Third Berkeley Symposium on Mathematical Statistics and Probability, Volume 3: Contributions to Astronomy and Physics (1956), University of California Press: University of California Press Berkeley, Calif.), 171-197 · Zbl 0072.42802
[20] Kolokoltsov, V. N., Nonlinear Markov Processes and Kinetic Equations, Cambridge Tracts in Mathematics, vol. 182 (2010), Cambridge University Press: Cambridge University Press Cambridge · Zbl 1222.60003
[21] Kolokoltsov, V. N.; Troeva, M.; Yang, W., On the rate of convergence for the mean-field approximation of controlled diffusions with large number of players, Dyn. Games Appl., 4, 2, 208-230 (2014) · Zbl 1314.91020
[22] Léonard, C., Une loi des grands nombres pour des systèmes de diffusions avec interaction et à coefficients non bornés, Ann. Inst. Henri Poincaré Probab. Stat., 22, 2, 237-262 (1986) · Zbl 0597.60053
[23] Lacker, D., On a strong form of propagation of chaos for McKean-Vlasov equations, Electron. Commun. Probab., 23, 11 (2018) · Zbl 1396.65013
[24] Lions, P.-L., Cours au collège de France (2014)
[25] Li, J.; Min, H., Weak solutions of mean-field stochastic differential equations and application to zero-sum stochastic differential games, SIAM J. Control Optim., 54, 3, 1826-1858 (2016) · Zbl 1346.60085
[26] Méléard, S., Asymptotic behaviour of some interacting particle systems; McKean-Vlasov and Boltzmann models, (Probabilistic Models for Nonlinear Partial Differential Equations. Probabilistic Models for Nonlinear Partial Differential Equations, Montecatini Terme, 1995. Probabilistic Models for Nonlinear Partial Differential Equations. Probabilistic Models for Nonlinear Partial Differential Equations, Montecatini Terme, 1995, Lecture Notes in Math., vol. 1627 (1996), Springer: Springer Berlin), 42-95 · Zbl 0864.60077
[27] Malrieu, F., Convergence to equilibrium for granular media equations and their Euler schemes, Ann. Appl. Probab., 13, 2, 540-560 (2003) · Zbl 1031.60085
[28] McKean, H. P., A class of Markov processes associated with nonlinear parabolic equations, Proc. Natl. Acad. Sci. USA, 56, 1907-1911 (1966) · Zbl 0149.13501
[29] McKean, H. P., Propagation of chaos for a class of non-linear parabolic equations, (Stochastic Differential Equations (Lecture Series in Differential Equations, Session 7, Catholic Univ., 1967) (1967)), 41-57
[30] Mischler, S.; Mouhot, C., Kac’s program in kinetic theory, Invent. Math., 193, 1, 1-147 (2013) · Zbl 1274.82048
[31] Mischler, S.; Mouhot, C.; Wennberg, B., A new approach to quantitative propagation of chaos for drift, diffusion and jump processes, Probab. Theory Relat. Fields, 161, 1-2, 1-59 (2015) · Zbl 1333.60174
[32] McKean, H. P.; Singer, I. M., Curvature and the eigenvalues of the Laplacian, J. Differ. Geom., 1, 43-69 (1967) · Zbl 0198.44301
[33] Mishura, Y. S.; Veretennikov, A. Y., Existence and uniqueness theorems for solutions of McKean-Vlasov stochastic equations, Theory Probab. Math. Stat., 103, 59-101 (2020) · Zbl 1482.60079
[34] Oelschlager, K., A martingale approach to the law of large numbers for weakly interacting stochastic processes, Ann. Probab., 12, 2, 458-479 (1984) · Zbl 0544.60097
[35] Stroock, D. W.; Varadhan, S. R.S., Multidimensional Diffusion Processes, Grundlehren der Mathematischen Wissenschaften, vol. 233 (1979), Springer-Verlag: Springer-Verlag Berlin-New York · Zbl 0426.60069
[36] Sznitman, A.-S., Topics in propagation of chaos, (Hennequin, Paul-Louis, Ecole d’Eté de Probabilités de Saint-Flour XIX — 1989 (1991), Springer Berlin Heidelberg: Springer Berlin Heidelberg Berlin, Heidelberg), 165-251
[37] Tanaka, H., Probabilistic treatment of the Boltzmann equation of Maxwellian molecules, Z. Wahrscheinlichkeitstheor. Verw. Geb., 46, 1, 67-105 (1978) · Zbl 0389.60079
[38] Veretennikov, A. Y., Strong solutions and explicit formulas for solutions of stochastic integral equations, Mat. Sb. (N.S.), 111(153), 3, 434-452 (1980) · Zbl 0431.60061
[39] Zvonkin, A. K., A transformation of the phase space of a diffusion process that will remove the drift, Mat. Sb. (N.S.), 93, 135, 129-149 (1974), 152 · Zbl 0306.60049
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.